Facebook Pixel

What is considered a normal hormone level for a perimenopausal woman age 46?

By July 15, 2014 - 8:25pm
Rate This

I recently had blood work done because I was thinking about hormone therapy, in particular I was looking at getting Sottopelle pellets implanted. I chickened out after reading all the comments on this site from other women who had negative things happen to them as a result of the pellets. My blood work showed that my testosterone level is 22 and the dr. told me it should be between 70-150. He ordered a 125 testosterone pellet. My estrogen levels were 73 which is normal but he ordered a 6 estrogen pellet. Then my progesterone level he said was high at 7.7 but he did not tell me what normal was. I had been taking 100 mg. pills of progesterone that my family doctor prescribed for two months, That may be why my progesterone level was high. He told me I would be taking oral progesterone drops. I never got the pellets. Instead I took my results back to my family doctor and showed him the blood work. He suggested I try a biodentical estrogen/testosterone cream first and continue taking 100 mg. of progesterone daily. He ordered me a 2 mg estrogen /5 mg testosterone cream. I am so confused as to what the best treatment would be. My symptoms are hair is falling out, I do not have hot flashes yet, I have trouble sleeping and therefor lack energy the next day. I have no libido but don't care because I am a single mom with no boyfriend or husband. I am afraid to take the pellets because if I have more hair falling out, or get a deep voice or any other bad symptoms you are stuck with the pellets until they wear off. I started taking saw palmetto extract yesterday two tablets of 160 mg. daily. I was told that this may help block dht that causes hair lose. I do not have a high level of testosterone so I'm not actually sure if that is why my hair is falling out. I am so confused. I am a teacher and have to get up at 5:00 am to go to work during the school year. I am so exhausted and drained every day because I can not get a good night sleep. My doctor has given me so many different types of medication to try to get me to sleep. I am currently on 40 mg of citalopram and 50 mg of trazedone. I also take Diciofenac Sodium 75 mg. for my back and cyclobenzaprine 10 mg. for my back. All of these drugs knock me out, but I can't take them forever. To make things worse I am a nightowl. So I really don't get tired early. I require 8-10 hours of sleep to feel good. I would have to go to bed at 8:00 during the school year. That is not going to happen ever. I do not know what to do. I guess I am going to try the cream my family doctor ordered and continue the progesterone., I am not sure my family doctor knows a lot about hormones either. My concern with Dr. Armas the gynecologist who does the sottopelle is why is he putting me on such a high dose of testosterone, and is he telling me the truth about there being no negative side effects. I cant afford to get the pellets and have more hair fall out or make sleeping even more difficult. Also many women on this site have mentioned getting breast or lung cancer as a result of the pellets. Is there really a link? I appreciate all of your advice and anything you can tell me to steer me in the right direction. I also do not want to end up having fibroids or a total hysterectomy as a result of having pellets implanted. My mom and best friend (who is also a nurse) both had total hysterectomies and they are both against getting hormones.

Add a Comment1 Comments


Hello sunshinegirl23,

I can appreciate every one of your concerns.

I am 57 years old and postmenopausal. I guess perimenopausal symptoms, particularly hot flashes, were not such a big deal for me. I was battling brain cancer at the same time. perimenopause "sort of snuck in the back door". Last year, I was diagnosed with breast cancer. I would never consider hormone replacement therapy or recommend it because of the potential side effects.

I find the recommendations of your gynecologist equally confusing. But, he is the physician, I am not.

Sunshinegirl23, has your physician checked your thyroid levels?

Hyperthyroidism or an over active thyroid gland can cause sleep problems. Hyperthyroidism and hypothyroidism or an under active thyroid gland can cause hair loss.

Before starting any type of hormone therapy, you might consider having your thyroid levels checked.


July 18, 2014 - 5:06pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.